North Carolina, 2020

Damaging Winds in North Carolina, June 22, 2020

June 22, 2020 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
300 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A trough of low pressure will linger across the area through
Tuesday. A cold front approaches the region from the west
Wednesday and likely stall for a while Thursday before pushing
offshore Thursday night. High pressure returns for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM EDT Monday...

Convection has rapidly developed on the leading edge (differential
heating bndry) of the sfc trof this aftrn. So far, pulse type
storms with hail of various sizes and gusty winds. Movement has
been quick enuf to advert any sgnfcnt flooding so far, however
flash is starting to light up across the south.

On-going convection along the sfc trof will continue into the
evening before dissipating by midnite. Greatest threat area for
merging cells appears to be along I95 east to the Ches Bay.
Local sea breezes may keep the amt of activity lower along the
coast. Otw, pt cldy and humid. Patchy fog psbl across the lwr Md
ern shore and in areas where it rained. Lows upr 60s-lwr 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 300 PM EDT Monday...

Tues starts off dry with enuf sun for temps to quickly heat up. The
next s/w trof apprchs from the west after 18Z. Models show sct
convection quickly dvlpng along the Blue Ridge then moving ese thru
the aftrn/eve. Will carry chc PoPs west of the bay, slght chc along
the coast. Highest PoPs north/west of RIC where SPC now shows a
marginal risk for wet microbursts. Hot and humid with highs 90-95
before the storms hit, holding in the 80s at the beaches. Eve storms
dissipate Tues nite, Otw, pt cldy and humid. Lows upr 60s-mid 70s.

Another hot/humid day Wed with anthr trof progged ahead of a cold
front on Thurs. Models show the focus for diurnal convection will be
mainly across the srn half of the fa. Will keep slght chc PoPs
across the north and chc PoPs across the south. Otw, pt sunny. Highs
upr 80s-lwr 90s. Convection weakens/dissipates Wed eve. Otw, pt
cldy. Lows 65-70.

The cold front crosses the area Thurs with anthr round of shwrs and
tstms. Will keep chc PoPs in the grids for now, highest south. Otw,
pt sunny to mstly cldy and not as hot. Highs in the low-mid 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Monday...

Models show the cold front moving off the coast Thurs nite with high
pressure building into the area over the weekend. Data then points
to more diurnal convection Sun/Mon as another trof sets up east of
the mts along with increasing humidity levels. Kept a dry forecast
Fri/Sat (with lower dew points) then have chc PoPs across the north
Sun and across most of the area Mon.

Highs Fri mid-upr 80s, then upr 80s-lwr 90s Sat/Sun/Mon. Lows Thurs
nite in the 60s, 65-70 Fri nite with 70-75 Sat/Sun nites.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

VFR conditions with SCT-BKN CU and AC deck this aftrn. Shwrs and
tstrms dvlpng along and east of I95 where lcl CIGS will drop to
MVFR with psbl IFR VSBYS in hvy rain. Gusty wind in excess of 30
kts psbl with any storm. Sea-breeze influence has shifted the winds
to the ESE along the coast this aftrn. Otw, S wind blo 10 kts.
Given current radar trends, have started off the forecast with
VCTS at RIC. Tried to time the thunder at sern TAF sites based
off the latest high res data.

Convection continues into the eve ivof the Ches Bay then weakens
and dissipates by midnite. Some ptchy fog psbl once again at SBY
tonight and where it ends up raining today.

Outlook...
Additional convection expected both Wed and Thurs ahead of an
apprchg cold front progged to push off the coast Thurs eve.

&&

.MARINE...
As of 230 PM EDT Monday...

Southeast flow this afternoon has increased to 10 to 15 kt
across the lower Bay and coastal waters south of Cape Charles.
Winds were a little lighter over the middle and upper Bay.
Expect winds to persist this afternoon and evening near 15 kt at
times. Some strong gusty winds are possible this evening from
storm outflow as storms approach the rivers and Bay from the
west. Waves in the Bay/Sound/Rivers ~1-2 ft, seas generally 2 ft
(3 ft offshore) through this evening and tonight.

Similar conditions for Tuesday with surface ridging along the
coast from the Bermuda high as a low moves northeast across the
Ohio River Valley. This will result in continued south to
southwest winds ~15kt by Tuesday aftn. Waves in the bay will
persist closer to 2 ft with seas up to 3 ft on the ocean Tue-
Wed. A weak front tries to push into the area Wednesday, but
looks to stall and wash out resulting in showers and storms,
but no significant winds. Winds could briefly turn around to
the W-NW (< 15 kt) over northern waters, but quickly back to the
W-SW 10-15 kt later Thu and through next weekend. Expect
conditions will stay below SCA thresholds.

Looking ahead, do not anticipate any marine issues or headlines
as the bermuda high remains in control of the southeast US. The
Pressure gradient may tighten some for Saturday and Sunday
resulting in a southwest wind around 15 kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JAO
Hazardous weather outlook, Jun 22, 2:11 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
311 PM EDT Mon Jun 22 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ060-065>067-076>090-092-093-
095>100-514-516-518-520-522>525-231915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Chesterfield (Including Col. Heights)-
Eastern Henrico-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-Hampton/Poquoson-
311 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will continue into this evening. Some of
these storms may be strong to severe, with damaging wind gusts and
large hail the primary threats. Heavy rain in slow moving storms may
also result in flooding, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-061-062-064-068-069-075-509>513-515-517-519-521-231915-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Western King and Queen-Western Essex-
311 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of these storms may be strong to severe, with damaging
wind gusts and large hail the primary threats. Heavy rain in slow
moving storms may also result in flooding, especially in urban and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected Tuesday afternoon
and evening. Some of these storms may be strong to severe, with
damaging wind gusts and large hail the primary threats. Heavy rain in
slow moving storms may also result in flooding, especially in urban
and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 2:51 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     IVOR                    36.90N 76.91W
06/22/2020                   SOUTHAMPTON        VA   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN IN IVOR
            AND SURROUNDING AREA.

&&

JO
Special weather statement, Jun 22, 2:57 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
357 PM EDT Mon Jun 22 2020

NCZ013>016-030>032-VAZ093-095>097-222045-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-Isle of
Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
357 PM EDT Mon Jun 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PASQUOTANK...NORTHWESTERN CAMDEN...NORTHWESTERN PERQUIMANS...
NORTHEASTERN BERTIE...EASTERN HERTFORD...GATES...NORTHWESTERN
CHOWAN...AND SOUTHERN ISLE OF WIGHT COUNTIES...THE WESTERN CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH AND THE CITY OF SUFFOLK...

At 356 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windsor to near Gatesville to near
Ahoskie. Movement was east at 30 mph.

Wind gusts of 40 to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ahoskie, Aulander, Gatesville, Sunbury, Ryland, Downtown Suffolk,
Deep Creek, Holland, Churchland, Norfolk, Chesapeake, Portsmouth,
Suffolk, Gates, Winton, Cofield, Powellsville, Colerain,
Harrellsville and Tyner.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3618 7715 3632 7704 3660 7687 3676 7683
      3683 7656 3682 7655 3683 7655 3685 7651
      3690 7633 3658 7627 3655 7629 3655 7631
      3654 7630 3630 7648 3618 7666
TIME...MOT...LOC 1956Z 247DEG 27KT 3677 7675 3645 7676 3625 7704

Butner
Local storm report, Jun 22, 3:01 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 SW BON AIR            37.51N 77.58W
06/22/2020                   CHESTERFIELD       VA   PUBLIC

            GAS STATION CANOPY BLOWN OVER AT THE 711 AT
            THE INTERSECTION OF HIGHWAY 60 AND ROBIOUS
            RD.

&&

JO
Special weather statement, Jun 22, 3:03 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
403 PM EDT Mon Jun 22 2020

VAZ093-095>098-523>525-222045-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-York-Chesapeake-Virginia Beach-
403 PM EDT Mon Jun 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ISLE OF
WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...THE
CITY OF NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE NORTHWESTERN CITY
OF VIRGINIA BEACH...THE CITY OF HAMPTON AND THE CITY OF NEWPORT
NEWS...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rescue to near Crittenden to near
Downtown Suffolk. Movement was northeast at 25 mph.

Wind gusts up to 40 to 50 mph and pea size hail are possible with
these storms.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Smithfield, Langley AFB, Ocean
View, Virginia Wesleyan University, Hampton University, Old Dominion
University, Christopher Newport University, Downtown Norfolk, Patrick
Henry Field, Downtown Portsmouth, Churchland, Norfolk State
University, Seaford, Kempsville, Norfolk, Chesapeake and Portsmouth.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3683 7614 3676 7666 3690 7665 3705 7673
      3724 7635 3721 7635 3720 7632 3717 7629
      3715 7626 3709 7623 3707 7623 3700 7626
      3697 7621 3696 7613
TIME...MOT...LOC 2003Z 236DEG 21KT 3705 7660 3693 7654 3677 7657

Butner
Local storm report, Jun 22, 3:15 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     YORKTOWN                37.24N 76.51W
06/22/2020  M50 MPH          YORK               VA   TRAINED SPOTTER

            50 MPH WIND AND NICKEL SIZE HAIL REPORTED
            NEAR THE BRIDGE IN YORKTOWN.

&&

JO
Local storm report, Jun 22, 3:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     WARSAW                  37.96N 76.77W
06/22/2020                   RICHMOND           VA   911 CALL CENTER

            TREES DOWN ACROSS WESTERN RICHMOND COUNTY.

&&

JO

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
June 22, 3:26 PM EST
Where
Gates County, 0.69 mi N of Corapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.540, -76.580

Tree and power lines were downed.

Thunderstorm Wind, Chowan

When
June 22, 3:45 PM EST
Where
Chowan County, Sign Pine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.320, -76.630

Trees and power lines were downed.

Thunderstorm Wind, Camden

When
June 22, 3:50 PM EST
Where
Camden County, South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.450, -76.330

Trees and power lines were downed.

Thunderstorm Wind, Camden

When
June 22, 3:50 PM EST
Where
Camden County, 2.86 mi WNW of South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.460, -76.380

Trees were downed along Horseshoe Road.

Thunderstorm Wind, Currituck

When
June 22, 4:40 PM EST
Where
Currituck County, Waterlily
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.380, -75.920

Tree was downed on Waterlilly Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901160, 901164, 901168, 901171, 901175.